Alert archive / Texas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 192, NWS Midland/Odessa, TX

June 30, 2006Andrews County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 30, 2006, 5:03 PM CDT for Andrews County, Texas. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2006, 5:03 PM CDT (22:03 UTC)
Expired
Jun 30, 2006, 6:00 PM CDT
In force
57 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Andrews County, TX

The radar

The Midland/Odessa radar (KMAF), 72 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.1 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2006-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 263 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2006-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
263 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
1710 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 302204
SVRMAF
TXC003-302300-
/O.NEW.KMAF.SV.W.0192.060630T2203Z-060630T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
503 PM CDT FRI JUN 30 2006

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN ANDREWS COUNTY IN WEST TEXAS...

* UNTIL 600 PM CDT

* AT 500 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR FRANKEL CITY...OR 15 MILES NORTHWEST OF
  ANDREWS...MOVING NORTHWEST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  NORTHERN ANDREWS COUNTY...
  NORTHWESTERN ANDREWS COUNTY...

RESIDENTS AND MOTORISTS NEAR THE INTERSECTION OF STATE HIGHWAY 176 
AND FM 1967 SHOULD REMAIN ALERT TO THE POSSIBILITY OF BRIEF...SEVERE 
HAIL.  

DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3230 10256 3251 10249 3251 10305 3235 10305

$$
1 follow-up statement
000 
WWUS54 KMAF 302233
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
532 PM CDT FRI JUN 30 2006

TXC003-302300-
/O.CON.KMAF.SV.W.0192.000000T0000Z-060630T2300Z/
ANDREWS TX-
532 PM CDT FRI JUN 30 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHWESTERN ANDREWS COUNTY...

AT 529 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED NEAR FRANKEL CITY...OR ABOUT 15 MILES WEST OF
ANDREWS...MOVING SOUTHWEST AT 5 MPH.

SOME LOCATIONS AFFECTED BY THE THE SEVERE THUNDERSTORM INCLUDE... 
STATE HIGHWAY 176 WEST OF FRANKEL CITY...

TO REPORT SEVERE WEATHER... CALL THE NATIONAL WEATHER SERVICE 
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3230 10256 3251 10249 3251 10305 3235 10305

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 2:51 PM CDT, 2 hours 12 minutes earlier.

Area forecast discussion, Jun 30, 2:51 PM CDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
251 PM CDT FRI JUN 30 2006

.SHORT TERM...
CURRENT WATER VAPOR IMAGERY INDICATES MID LEVEL DRY AIR MOVING
INTO THE AREA AT THIS TIME. ISOLATED SHOWERS AND THUNDERSTORMS
HAVE DEVELOPED OVER THE DAVIS MOUNTAINS EARLY THIS AFTERNOON AS A
SHORTWAVE PROPAGATES OVER THE AREA. EXPECT THESE TO CONTINUE MUCH
LIKE THEY DID YESTERDAY OVER THE DAVIS AND GUADALUPE MOUNTAINS
AND BIG BEND REGIONS THROUGHOUT THE REMAINDER OF THE AFTERNOON
AND EVENING. ADDED CHANCE POPS TO THE GRIDS FOR THESE REGIONS FOR
THIS EVENING. THESE THUNDERSTORMS WILL REMAIN BELOW SEVERE
THRESHOLDS AND MOST LIKELY PRODUCE LIGHT TO MODERATE RAINFALL AND
POSSIBLY SOME GUSTY WINDS. INDICATED ISOLATED TO SLIGHT CHANCE
POPS THROUGHOUT THE REST OF THE AREA THIS EVENING. ADJUSTED MIN T
GRID FOR TONIGHT TAKING INTO ACCOUNT THIS MORNING/S LOWS AND
CURRENT MOS GUIDANCE. EXPECT MIN TEMPERATURES TO BE CLOSER TO
AVERAGE FOR THIS TIME OF YEAR /UPPER 60S MOST LOCATIONS/.
DEWPOINT GRIDS LOOK TO BE IN GOOD SHAPE SO LEFT THEM AS IS.

.LONG TERM...
CONCERNS IN THE LONG TERM ARE WITH CONVECTIVE CHANCES OVER THE
NEXT SEVERAL DAYS. OPERATIONAL MODELS CONTINUE WITH THE SCENARIO
OF AMPLIFYING A SHORTWAVE TROUGH OVER SOUTH TEXAS AND MIGRATING
THIS FEATURE WESTWARD BENEATH THE SUBTROPICAL RIDGE. DYNAMICAL
FORCING IN ADVANCE OF THIS TROUGH ACTING IN CONCERT WITH A
RESPECTABLE NORTHWESTWARD SURGE OF TROPICAL MOISTURE AND DIURNAL
HEATING WILL RESULT IN A GOOD CHANCE OF RAIN OVER MUCH OF THE
SOUTHERN HALF OF THE CWFA THROUGH AT LEAST INDEPENDENCE DAY.
ACROSS THE NORTHERN HALF...CHANCES WILL BE LESS BUT WILL BE AT
LEAST ISOLD THROUGH THE SAME TIME PERIOD. LOWER THICKNESSES ALONG
WITH AN INCREASE IN CLOUDS/MOISTURE WILL RESULT IN DAYTIME
TEMPERATURES A TOUCH BELOW NORMAL THROUGH MIDWEEK...WHILE
OVERNIGHT LOWS SHOULD REMAIN CLOSE TO NORMAL. AFTER THE FOURTH...
WE SHOULD SEE CONVECTIVE CHANCES DECREASE AS THE EFFECTS OF THE
RETROGRADING SHORTWAVE TROUGH LESSEN. SUFFICIENT MOISTURE WILL BE
IN PLACE...HOWEVER...TO WARRANT AT LEAST ISOLD AFTERNOON AND
EVENING THUNDERSTORMS THROUGH FRIDAY. WE SHOULD ALSO START TO SEE
A SLIGHT WARMING IN DAYTIME HIGHS TOWARD THE END OF NEXT WEEK.

GREAT AGREEMENT BETWEEN THE SREF AND GFS ENSEMBLES AND THE
OPERATIONAL RUNS HARD TO BEAT...AND THUS FORECAST ELEMENTS
REFLECT A CONSENSUS BETWEEN THE WRF/GFS AND A BLEND OF THE
OPERATIONAL AND ENSEMBLE MEAN MOS GUIDANCE. BEST POPS ARE
CONFINED TO SOUTHERN ZONES FOR THE NEXT SEVERAL DAYS WHERE
MOISTURE...LIFT...INSTABILITY... AND FOCUSING MECHANISMS ARE
BEST. AFTER INDEPENDENCE DAY...POPS TREND TOWARD A BLEND OF GFS
MOS AND THE PREVIOUS FORECAST. DID KEEP QPF ON THE LIGHT SIDE
OWING TO COVERAGE AND UNCERTAINTY...BUT GIVEN RICH MOISTURE WITH
PRECIP WATER VALUES WELL OVER 2.5CM AND THE EXPECTED LIGHT
STEERING CURRENTS...LOCALLY HEAVY RAINFALL IS NOT OUT OF THE
QUESTION.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              67  90  68  89 /  10  20  30  30
CARLSBAD NM                65  90  67  92 /  20  10  10  20
DRYDEN TX                  70  84  69  88 /  30  40  40  40
FORT STOCKTON TX           66  86  68  88 /  30  20  30  30
GUADALUPE PASS TX          61  84  63  86 /  30  20  20  30
HOBBS NM                   65  88  66  88 /  20  10  20  20
MARFA TX                   55  81  59  83 /  30  30  20  40
MIDLAND INTL AIRPORT TX    68  89  68  88 /  20  20  30  30
ODESSA TX                  68  89  68  88 /  20  20  20  30
WINK TX                    72  91  69  92 /  20  10  20  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

74/70
Hazardous weather outlook, Jun 30, 4:57 AM CDT, 12 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
457 AM CDT FRI JUN 30 2006

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-011000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
457 AM CDT FRI JUN 30 2006 /357 AM MDT FRI JUN 30 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS TODAY THROUGH
THIS EVENING FROM THE GUADALUPE MOUNTAINS SOUTHWARD ACROSS THE DAVIS
MOUNTAINS... BIG BEND... AND LOWER TRANS PECOS. A FEW OF THESE STORMS
MAY PRODUCE HEAVY RAINFALL... GUSTY WINDS... AND DEADLY LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 6:13 PM CDTSevere Thunderstorm WarningMAFGaines62 min

Nearby

Severe Thunderstorm Warnings in Texas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.